Quantcast

My son has developed tics

Hi, my son has now tried 4 different medications, and has been on the latest one for 3 months. I've been so relieved because it works wonders in the classroom. He can learn and concentrate. He still has problems writing (he's nearly 8) and the teachers frustrate me because they say ''its behavioural''. yes it is, his behaviour is horrible. but that's not the main cause, the cause is the challenge that writing gives him ( he's under assessment for dysgraphia but has eye tracking problems also). Anyway, the Occupational Therapist is keeping me sane by working with his teacher. All of a sudden though, he's started a tic, moving his head in a figure of 8. It's really noticeable, and frequent. I have a feeling looking back that he's always done this in times of excitement/stress/boredom - but i've always thought of it as being a behaviour of his. Its only now that it's noticeable that i'm paying attention to it. I'm dreading that we'll have to change medications again...could this be a side effect that just took 3 months to start? Or is it more likely that the excitement of Christmas has had an effect on him. He has his review with his paediatrician on Monday so I'm trying to gather my thoughts. I'm thinking of taking him to a psychiatrist for further assessment, as his paediatrician has said she won't consider non stimulant medications without a psychiatrist involved. I wanted to consider them because he is easily stressed/nervy and doesn't sleep well. But since the Ritalin worked so well I've not pursued it. Has anyone any advice to offer or experience of tics and medications? many thanks, Christinie

I've seen eye-rolling tics and persistent clearing of the throat. A doctor has to observe the tic - they see enough kids to tell if it's related to the medication. I'm sorry this has developed. Most everyone has nervous behaviors during stressful times. A tic can be so repetitive and bothersome, though, that changing meds becomes necessary. It's a tough decision. I hope that you can find a psychiatrist to advise you in addition to the pediatrician, someone with experience with ADD/ADHD in kids.

At the very top right of the page here is a search box. You might try searching "tics' for past comments from parents.

My daughter developed tics a few weeks after trying Focalin. It was part of a cluster of OCD like behaviors that emerged with the medicine. We were told these things were "latent" and that the medicine brought them out. But from our perspective, she didn't have any of these problems before, and then suddenly with meds, now she did. We took her off of stimulants (the symptoms stuck around for years afterwards, but finally diminished) and did not go back to stimulants or any other meds, as the symptoms were too alarming.

Teachers and docs made a lot of predictions about what would or wouldn't happen to my kids based on how well they matched up to what was "normative" for their grade level. I wound up turning my back on the school system -- it just wasn't fitting who my kids were and what they needed. We homeschooled through middle school, had a couple of years of boarding school, and then my daughter joined the International Bacchalaureate program at 16. Just this month, she was admitted to a top university program that accepts only 200 students a year. It wasn't easy, but she knows who she is, and will work hard on her chosen path to become a college professor. Her brother, who was also prescribed stimulants (we took him off after a few weeks, too) is becoming a professional dancer. I guess my point is, question everything, and go with your gut instinct.

Thanks so much for your encouragement! Its great to hear that your children have done well. I don't want him taking medications, so I'm going to look into alternatives .... many thanks

Please Go to the chemist and buy magnesium. Its just a mineral so it wont affect any meds.
Give it to your son each day and tics will be gone.
Trust this… i tried everything till i found this. So simple its silly

Leannet, thanks for sharing the success you’ve had with the magnesium.
To be on the safe side, though, we do have to caution other members that they should always check with their doctors before starting any over-the-counter supplements or treatments.
We’re so glad that you found and joined our group.
Seenie from moderator support